Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Morristown, TN

May 1, 2002Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2002, 1:40 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 1:40 AM CDT (06:40 UTC)
Expired
May 1, 2002, 2:15 AM CDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 1:50 AM CDTThunderstorm WindCountywide, TN
May 1, 1:50 AM CDTThunderstorm WindSouth Portion, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 010640
SVRMRX
TNC115-153-010715-
/NEW.KMRX.SV.W.0052.010639-010715/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 AM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 215 AM CDT

* AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF CAGLE TO 15
  MILES SOUTHWEST OF MONTEAGLE...OR FROM 13 MILES WEST OF DUNLAP TO 6
  MILES SOUTHEAST OF WINCHESTER...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GRIFFITH CREEK AROUND 145 AM CDT
  CARTWRIGHT AROUND 150 AM CDT
  LONE OAK AROUND 155 AM CDT
  HALETOWN (GUILD) AROUND 200 AM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3553 8558 3512 8621 3470 8571 3534 8526

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:10 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 7:10 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT TUE APR 30 2002

LATEST DAY ONE CONVECTIVE OUTLOOK HAS LOWERED THE RISK OF SEVERE
STORMS OVERNIGHT FOR MOST OF OUR FORECAST AREA.  THIS SEEMS
REASONABLE GIVEN THE SE TRACK OF THE STRONG TO SEVERE STORMS TO
OUR SOUTH ALONG THE WARM FRONTAL BOUNDARY.  THIS SHOULD SHUNT THE
BOUNDARY FURTHER SOUTH...ALTHO ALL SHORT RANGE MODELS DO PUSH THE
BOUNDARY NORTH AFTER 06Z WEDNESDAY WITH SW LOW LEVEL JET REACHING
40-50 KTS OVER MIDDLE AND SE TN.  CURRENTLY THE AIRMASS OVER OUR
REGION IS STABLIZING...AT LEAST PER SURFACE BASED CAPES AND LIFTED
INDICES.  HOWEVER...APPEARS TO BE SOME ELEVATED INSTABILTY GIVEN
THE RECENT INCREASE IN CONVECTION BETWEEN CHA AND TYS.

UPDATED THE SPSMRX TO DECREASE SEVERE POTENTIAL...BUT WILL WATCH FOR
PCPN DEVELOPMENT A BIT BEFORE UPDATING ZONE FORECAST. THE CATEGORICAL
POPS MIGHT STILL BE IN ORDER...ALTHOUGH SW VA AND NE TN DO SEEM FAR
REMOVED FROM THE BEST CHANCES OF CONVECTION.

OTHERWISE...WILL CHECK REST OF ELEMENTS OF FORECAST PRIOR TO UPDATING
BY 9PM OR SO.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.